Diazepam IV - clarificationRegister Today!
- by Nrscass Jul 3, '11Good day everyone. I have a question that may seem simple but i am spinning my wheels trying to get an answer i am comfortable with. I know what my IV bible says and states about giving Diazepam IV. I happen to like to dilute my drugs if possible. Book says not to dilute because of crystalization/etc. in the line. It is to be given at the port closest to the pt and to give a specific amount over 1 miniute. If this is not diluted it burns really bad going in, no matter how slow it is given, and if it is given closest to the pt it is being diluted no matter what unless the line is pinched off, drip is stopped etc. Let me communicate first that the IV's and line I am talking about are in no longer than 3 hours max. Can an experienced nurse or nurses out there please help me to understand and share your experience with this if you have it?? Yes, I am a new nurse (in my book) and i am looking for input. Thank you so very much in advance.
- Jul 3, '11 by cowspotzchicI dilute everything, if possible, but IV Valium is definitely an exception. if you want to see the crystallization in action- (next time you give some and have some to waste)- take the wasted part and add some saline to it. It immediately becomes cloudy. Definitely don't want to give that to the patient. For admin- I generally unhook the line and push it directly into the saline well. Then reconnect the fluids or flush out. It shouldn't burn that much to my knowledge- I have never had anyone c/o Valium burning. Any questions, I like to call our pharmacy. They're really helpful.
- Jul 3, '11 by EmergencyNrseI dilute everything...
Just know that like Toradol it doesn't MIX with anything.
I routinely pull up 10mg in a 10cc syringe 1:1 to titrate.
Never had it crystallize or precipitate.
- Jul 3, '11 by loriangel14I just gave it last week and was told to mix it with 50ml NS and run over 15 min. Didn't seem to be a problem.
- Jul 3, '11 by caroladybelleQuote from cowspotzchicThe few times, that I had IV Valium (used in endo in the old days), it stung but was tolerable. However, the site was painful for a week after or more.It shouldn't burn that much to my knowledge- I have never had anyone c/o Valium burning. Any questions, I like to call our pharmacy. They're really helpful.
- Jul 3, '11 by merleeI lost a very nice vein to a bad phlebitis from IV Valium. It was painful, swollen and red for about 2 weeks then the vein just disappeared.
I can't remember the last time I gave it IV.
- Jul 3, '11 by 3dayRNI mixed valium with normal saline and it turned cloudy immediately. I know not to do that again.
- Jul 3, '11 by EDrunnerRNValium and NS have a different pH, hence the crystalization. Valium should be given undiluted. In fact, I have slight OCD and even put a tiny air bubble in the saline lock before and after I administer Valium so the saline will have no chance of mixing with the Valium. I have never had anyone complain of burning at their IV site with this medication or lost an IV.
- Jul 18, '11 by NrscassThank you so much for all your responses. I think that if it is ordered again, which it will be i will use my nursing option to request it be give IM. This is a tricky drug and i think very invasive given full strength into the vein, my experience.
Again, thank you for the input!!!